Trichologist Dr Shahid Shamsher talks about the effect of contraceptive pills on hair.
What is the relation between contraceptive pills and hair fall?
Contraceptive pills can thus affect hair fall in two ways – it can either lead to telogen effluvium or it can aggravate the patterned (hereditary) hair loss.
Can you please explain them in detail?
Telogen effluvium is a condition where there is sudden hair loss often bunches at a time. Typically it is described as hair which falls even if you run your fingers through it. This occurs due to the hair shifting from the growing (anagen phase) to the falling (telogen phase) under the influence of the drugs found in the OCP’s. As a large number of hair follicles undergo this shift, the fall also tends to be in large numbers.
How would OCP’s affect hereditary hair loss?
Hereditary hair loss in women is further aggravated by OCP’s because those tablets also have androgenic hormones in them and thus aggravate a preexisting androgenic alopecia condition. Progesterone based OCP’s are more often responsible here, than estrogen based ones. In fact estrogen based OCP’s cause a rather opposite effect, where the hair loss is increased only after they are discontinued.
Dr Shahid Shamsher is a leading Trichologist certified from UK, Australia & India. Practicing since 27 years in the field of Trichology, even today he consults every patient personally himself rather than leave it to assistants. He can be reached on 080 42067474 / 75.
Dr. Shahid Shamsher is one of India’s first certified Trichologist practicing in the field of Trichology for 27 years and is recognized as one of the Best Hair Doctor in Bangalore. He is the only Trichologist in India to be simultaneously certified from the U.K, Australia, and India.